The Food and Drug Administration (FDA) has issued a warning stating that women taking the prescription blood thinner warfarin (Coumadin) should consult their doctor or pharmacist before using over-the-counter vaginal creams containing the antifungal drug miconazole because of an increased risk of bleeding or bruising. Miconazole is an active ingredient in many over-the-counter creams and suppositories used to treat vaginal yeast infections.
Doctors were already aware of adverse reactions between warfarin and systemically administered miconazole. This warning urges women to beware of creams and suppositories as well.
The warning was issued in response to two reports of abnormal blood clotting tests in women taking the anticoagulant warfarin who used vaginal miconazole. In addition to the abnormal blood-clotting test, one of the two women also developed bruises, bleeding gums, and a nosebleed. Two journal articles also warned of a possible interaction between warfarin and vaginal miconazole.
The FDA warning will appear on miconazole-containing product labels and consumer brochures.
April 2001 Update
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.